Alert archive / Utah / Flash Flood Warnings in 2001

Flash Flood Warning 4, NWS Salt Lake City, UT

July 5, 2001Beaver County, Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 5, 2001, 6:35 PM MDT for Beaver County, Iron County, Utah. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 5, 2001, 6:35 PM MDT (00:35 UTC)
Expired
Jul 5, 2001, 8:00 PM MDT
In force
85 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Beaver County, UT, Iron County, UT

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.6 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2001-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2001-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 060038
FFWSLC

UTC001-021-060200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
635 PM MDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN BEAVER COUNTY IN UTAH
  NORTH CENTRAL IRON COUNTY IN UTAH

* UNTIL 800 PM MDT

* AT 630 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN FROM SOUTH OF LUND NORTHWARD INTO SOUTH CENTRAL BEAVER COUNTY. 
THIS INCLUDES SOUTHERN AREAS OF THE WAH WAH MOUNTAINS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS AND NORMALLY DRY WASHES. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3839 11377 3785 11370 3792 11313 3847 11330

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:20 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 3:20 PM MDT, 3 hours 15 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT THU JUL 5 2001

SYNOPSIS...THE AIR MASS OVER UTAH WILL BECOME QUITE MOIST AND
UNSTABLE TONIGHT AND FRIDAY...AND WILL CONTINUE THAT WAY THROUGH
SATURDAY. THIS WILL ALSO BRING AN END TO THE HEAT WAVE.

DISCUSSION...SCATTERED TO NUMEROUS TERRAIN INDUCED CELLS HAVE
DEVELOPED THIS AFTERNOON IN SPITE OF MID LEVEL CAP, SO IT WAS
PROBABLY NOT ALL THAT STRONG ANYWAY. THIS ACTIVITY SHOULD SPREAD INTO
THE VALLEYS BY THIS EVENING AND PERSIST WELL INTO THE NIGHT...WITH
THE POSSIBLE EXCEPTION OF THE EAST CENTRAL VALLEYS. MOISTURE IS
FORECAST TO INCREASE ON FRI AND CAP GOES AWAY SO ACTIVITY SHOULD BE
EARLY AND WIDESPREAD...WITH SOME AREAS EXPERIENCING LOCALLY HEAVY
RAINS...MAINLY SOUTHWEST. LITTLE CHANGE IS EXPECTED FOR SAT, ALTHO
THE REMAINS OF AN OLD EASTERLY WAVE NOW OVER BAJA WILL ALSO BE MOVING
UP IN CONCERT WITH THE DEEPEST MOISTURE. SO THREAT OF HEAVY RAINS
EXPANDS TO COVER ENTIRE AREA.

THIS WAVE PASSES ON SUN AND THERE MAY BE SOME DECREASE IN ACTIVITY,
ALTHO LITTLE DRYING SO I WOULD STILL EXPECT AT LEAST SCATTERED
AFTERNOON DEVELOPMENT. THEN A MOIST SOUTHERLY FLOW PERSISTS THROUGH
MIDWEEK SO NEED AT LEAST A CHANCE MENTION FOR EACH DAY OF THE
EXTENDED.

THE INCREASE IN CLOUD COVER AND LOW LEVEL MOISTURE TODAY HAS BROKEN
THE HEAT WAVE SOMEWHAT WITH TEMPS RUNNING ABOUT 5-10 DEGREES
BEHIND YESTERDAY'S IN MOST AREAS. SOME ADDITIONAL COOLING IS LIKELY
NEXT TWO DAYS AS CLOUDS AND MOISTURE INCREASE...SO WE WILL HAVE
SOME WELCOME RELIEF FROM THE OPPRESSIVE HEAT.

SLC 5566  CDC 6666  WILENSKY

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:45 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Weber55 min
Jul 5, 6:45 PM MDTSevere Thunderstorm WarningSLCSalt Lake55 min

Nearby

Flash Flood Warnings in Utah, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.